Missouri, 2008

High Wind in Missouri, September 14, 2008

September 14, 2008 · NWS PAH · 11 events in 11 counties and zones

Frequent wind gusts from 60 to 75 mph caused widespread damage in parts of southeast Missouri. The low pressure center that was the remnant of Hurricane Ike raced northeast at 40 to 50 mph across Missouri and Illinois.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$48 million
Crop damage
$27 million
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Frequent wind gusts from 60 to 75 mph caused widespread damage in parts of southeast Missouri. The low pressure center that was the remnant of Hurricane Ike raced northeast at 40 to 50 mph across Missouri and Illinois. The center passed between Carbondale and St. Louis on its way toward the northeastern states. The rapid speed of the low pressure system contributed to this high wind event.

Extensive tree damage occurred. A very large number of trees were uprooted, and large limbs were broken. Some trees fell on homes, businesses, and public buildings. Downed trees and limbs landed on many vehicles. Numerous streets and highways were blocked. More than half the streets in some cities were blocked by downed trees and power lines. The Butler County highway superintendant estimated 60 trees were down across roads. In Mississippi County, Charleston city public works crews hauled 321 truckloads of tree debris to a compost site within 10 days after the storm. Cape Girardeau firefighters responded to nearly 80 calls, up from the usual 8 to 10 per day. Roof and siding damage was reported on numerous structures. Two walls of a public civic center under construction were brought down in Dexter. Sections of roof were blown off a number of buildings, including a hotel in Piedmont (in Wayne Co.) and an apartment building and utility building in New Madrid. Some windows were broken out of homes and businesses, especially in New Madrid and Mississippi Counties. A dugout was destroyed in East Prairie. A small shed was blown over near Friedheim in Cape Girardeau County, and two roofs were blown off metal trailers at Fruitland. The communications tower for the Dexter Police Department was blown down. A church building in Matthews (New Madrid Co.) lost its steeple. One man was injured near Broseley in Butler County when a huge oak tree crashed into his bedroom while he was sleeping. The man was hit in the head by a 2-by-4 and inhaled some insulation. He was treated and released by a local hospital. His house sustained cracks in the walls and foundation, among other major structural damage. Near Poplar Bluff, a man and woman were extricated from their mobile home after a tree crashed into it. Both were pinned in their bed for about 30 minutes. Damage to utility poles and lines was comparable to the February ice storm disaster. A spokesman for a utility company serving the Ozark foothills (including Poplar Bluff) initially estimated 75 percent of its customers lost power. Power was restored to most places within a few days. Some of the hardest hit areas were in Mississippi County, including Charleston and East Prairie. Because pumps were disabled by the power outage, East Prairie water supplies ran very low. Two water towers became empty, and the third was down to a foot of water. Schools were cancelled for two to three days due to power outages in some cities, such as Charleston. Large signs were blown down across the region, including at least one on Interstate 55. A wind gust to 75 mph was measured at Doniphan in Ripley County by the emergency management director. The 75 mph gust occurred shortly after a wind shift to the north. Prior to the wind shift, gusts to 58 mph occurred from the south. The peak wind gust measured at the Poplar Bluff airport was 66 mph. A wind gust to 60 mph was measured at the Sikeston Power Plant. The peak gust measured at the Cape Girardeau airport was 56 mph before a power failure occurred. A tow boat captain on the Mississippi River reportedly measured a gust to 87 mph, but the details of the time and location could not be confirmed. Some crops were damaged. Lots of pecans and walnuts were blown off trees. Corn and cotton crops were flattened in some places. Preliminary estimates of lost corn yield ranged from 20 to 30 bushels per acre. A few minor fires were sparked by damaged electrical lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 14, 5:35 AM CST, 10 minutes earlier.

Area forecast discussion, Sep 14, 5:35 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
635 AM CDT SUN SEP 14 2008

.UPDATE...
FOR 12Z TAF ISSUANCE.

&&

.DISCUSSION...
/ISSUED 355 AM CDT SUN SEP 14 2008/
THE ACCELERATING REMNANTS OF IKE WERE IN NRN AR AND RAPIDLY
PROGRESSING NEWD THIS MORNING. ACCORDINGLY...WINDS WERE INCREASING
ESPECIALLY IN THE WRN HALF OF THE REGION AND MAY REACH WIND
ADVISORY CRITERIA SOON IN SRN PARTS OF SERN MO. A TORNADO WATCH
WAS IN EFFECT JUST TO OUR SOUTH BUT SO FAR THE CONVECTIVE LINES
HAVE BEHAVED. IN FACT...NO LIGHTNING HAS BEEN SEEN EVEN DOWN IN
MS. SO FAR THE RAINFALL HAS BEEN MOSTLY ON THE LIGHT SIDE...AND
THE RAIN SHIELD WAS BEGINNING TO SURGE EWD.

ON THE ERN SIDE OF THE CIRCULATION WHERE THE PAH FCST AREA WILL BE
TODAY...CURRENT QPF ESTIMATES ARE THAT ABOUT AN INCH OF RAIN WILL
FALL ROUGHLY WEST OF A LINE FROM POPLAR BLUFF MO TO MT. VERNON
IL...AND SIGNIFICANTLY LESS ELSEWHERE. WITH A THE LOW LEVEL SHEAR
AND SOME SFC HEATING AVAILABLE...THERE IS A SLIGHT RISK OF TSTM
RELATED WIND DAMAGE FOR LATER TODAY...INCLUDING ISOLD TORNADOES...
MAINLY EAST OF THE OHIO AND WABASH RIVERS.

THE REMNANTS OF IKE WILL MERGE WITH A MID LEVEL SHRTWV/SFC COLD
FRONT TODAY AND BE OUT OF THE AREA QUICKLY. NO PCPN IS IN THE FCST
AFTER 00Z MON. THE REST OF THE 7 DAY FCST WILL BE RAIN FREE AND
COOLER AS CYCLONIC MID LEVEL FLOW TRANSITIONS TO NWRLY FLOW...THEN
THE PRESSURE PATTERNS REALLY SLACKEN. THERE WILL PROBABLY BE A
SLIGHT WARMING TREND TO NEAR NORMAL TEMPS TOWARD DAY 7 ESPECIALLY
IN THE AFTERNOONS.

&&

.AVIATION...
MVFR CIGS AND VSBYS WILL PREVAIL THIS MORNING. HEAVIER SHOWERS
WITHIN THE CONVECTIVE BANDS MAY BRIEFLY DROP CIGS AND VSBYS TO THE
LOWER END OF THE MVFR RANGE...ESPECIALLY AT KCGI AND KPAH. CIGS WILL
BREAK UP THIS EVENING ACROSS KCGI/KPAH HOWEVER SCT CU WILL LINGER.
KEVV/KOWB SHOULD SEE MVFR CIGS THROUGH OVERNIGHT PERIOD. DID NOT GET
FANCY WITH WINDS...GRADUALLY TURNED THEM TOWARD THE NORTHWEST BEHIND
THE COLD FRONT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     GRAVES-HICKMAN-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-TODD-
     TRIGG.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR DAVIESS-HENDERSON-HOPKINS-MCLEAN-MUHLENBERG-UNION KY-
     WEBSTER.

     WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR FULTON.

MO...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR BOLLINGER-CAPE GIRARDEAU-MISSISSIPPI-PERRY MO-SCOTT.

     WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR BUTLER-CARTER-
     NEW MADRID-RIPLEY-STODDARD-WAYNE MO.

IL...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR ALEXANDER-JACKSON-JOHNSON-MASSAC-POPE-PULASKI-UNION IL-
     WILLIAMSON.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JEFFERSON-
     PERRY IL-SALINE-WABASH-WAYNE IL-WHITE.

IN...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC....DB
AVIATION...ML
Hazardous weather outlook, Sep 14, 4:00 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SUN SEP 14 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
500 AM CDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS AND WIDESPREAD RAINFALL ARE EXPECTED TODAY AS THE
REMNANTS OF HURRICANE IKE MOVE ACROSS THE AREA. WINDS MAY GUST TO
OVER 45 MPH AT TIMES TODAY WITH SUSTAINED WINDS OF 15 TO 30 MPH. A
WIND ADVISORY IS IN EFFECT TODAY...SO PLEASE REFER TO THE WIND
ADVISORY FOR MORE DETAILED INFORMATION.

THE HEAVIEST RAINFALL IS LIKELY OVER SOUTHEAST MISSOURI AND
SOUTHWESTERN ILLINOIS...WHERE AN AVERAGE OF AROUND AN INCH IS
FORECAST. THIS MAY RESULT IN FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

AS WITH MOST FORMER HURRICANES WHEN THEY LIFT THEIR TROPICAL REMNANTS
ACROSS OUR AREA...AN ISOLATED STORM COULD PRODUCE A BRIEF TORNADO
OR ISOLATED WIND DAMAGE. THE MOST LIKELY AREA WHERE THIS MAY OCCUR
TODAY WILL BE GENERALLY EAST OF THE OHIO AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY. REPORTS OF HEAVY RAINFALL...
FLOODING...OR HIGH WINDS SHOULD BE RELAYED TO THE NATIONAL WEATHER
SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Carter

When
September 14, 5:45 AM CST to 8:00 AM CST
Where
Carter forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

High Wind, Ripley

When
September 14, 5:45 AM CST to 8:00 AM CST
Where
Ripley forecast zone
Measured
65 kt (75 mph) measured gust
Property damage
$5.0 million
Crop damage
$3.0 million
Reported by
Emergency Manager
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

High Wind, Butler

When
September 14, 6:00 AM CST to 8:00 AM CST
Where
Butler forecast zone
Measured
57 kt (66 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$8.5 million
Crop damage
$5.0 million
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

High Wind, Wayne

When
September 14, 6:00 AM CST to 8:00 AM CST
Where
Wayne forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$3.0 million
Reported by
Newspaper
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

High Wind, Stoddard

When
September 14, 6:30 AM CST to 8:30 AM CST
Where
Stoddard forecast zone
Measured
57 kt (66 mph) estimated gust
Property damage
$7.1 million
Crop damage
$5.0 million
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

High Wind, Bollinger

When
September 14, 6:30 AM CST to 8:00 AM CST
Where
Bollinger forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

High Wind, Cape Girardeau

When
September 14, 7:00 AM CST to 9:00 AM CST
Where
Cape Girardeau forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2.0 million
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

High Wind, Mississippi

When
September 14, 7:00 AM CST to 9:00 AM CST
Where
Mississippi forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$4.9 million
Crop damage
$4.0 million
Reported by
Emergency Manager
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

High Wind, New Madrid

When
September 14, 7:00 AM CST to 9:00 AM CST
Where
New Madrid forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5.8 million
Crop damage
$5.0 million
Reported by
Emergency Manager
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

High Wind, Scott

When
September 14, 7:00 AM CST to 9:00 AM CST
Where
Scott forecast zone
Measured
57 kt (66 mph) estimated gust
Property damage
$8.4 million
Crop damage
$5.0 million
Reported by
Emergency Manager
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

High Wind, Perry

When
September 14, 7:00 AM CST to 9:00 AM CST
Where
Perry forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$200,000
Reported by
Newspaper
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125688, 125693, 125681, 131675, 125695, 131676, 125686, 125690, 125692, 125694, 131674.